ArticleJournal of investigative medicine high impact case reports
Drug-Induced Liver Injury Caused by Kratom Use as an Alternative Pain Treatment Amid an Ongoing Opioid Epidemic.
Article in Journal of investigative medicine high impact case reports. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 18 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
18 citing papers in PubMed.
- Review
- A Critical Review of the Neuropharmacological Effects of Kratom: An Insight from the Functional Array of Identified Natural Compounds.Molecules (Basel, Switzerland) · 2023Review
- Article
- [Kratom - a short review for pain medicine].Schmerz (Berlin, Germany) · 2022Review
- Kratom (ACG case reports journal · 2022Article
- Health Effects Associated With Kratom (Substance abuse : research and treatment · 2022Review
- Kratom-induced transaminitis with subsequent precipitated opioid withdrawal following naltrexone.The mental health clinician · 2021Article
- Article
- Herb-induced liver injury (HILI) with 12,068 worldwide cases published with causality assessments by Roussel Uclaf Causality Assessment Method (RUCAM): an overview.Translational gastroenterology and hepatology · 2021Review
- Case Report: Treatment of Kratom Use Disorder With a Classical Tricyclic Antidepressant.Frontiers in psychiatry · 2021Article
- Assessment of Cardiovascular Functioning Among Regular Kratom (Frontiers in pharmacology · 2021Article
- The Adverse Cardiovascular Effects and Cardiotoxicity of Kratom (Frontiers in pharmacology · 2021Review
- Worldwide Use of RUCAM for Causality Assessment in 81,856 Idiosyncratic DILI and 14,029 HILI Cases Published 1993-Mid 2020: A Comprehensive Analysis.Medicines (Basel, Switzerland) · 2020Review
- Kratom-Pharmacology, Clinical Implications, and Outlook: A Comprehensive Review.Pain and therapy · 2020Review
- Review
- Can Kratom (Frontiers in psychiatry · 2020Article
- Lipid profile of regular kratom (Mitragyna speciosa Korth.) users in the community setting.PloS one · 2020Article
- Kratom-Induced Cholestatic Liver Injury Mimicking Anti-Mitochondrial Antibody-Negative Primary Biliary Cholangitis: A Case Report and Review of Literature.Gastroenterology research · 2019Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
Abstract
Kratom ( Mitragyna speciosa) is a prevalent medicinal plant used mainly for the stimulant and analgesic properties provided through multiple alkaloid compounds. Over the past decade, use of kratom has increased despite the limited knowledge of toxicities and adverse side effects. With the current opioid epidemic, both patients and providers are seeking alternative methods to treat both addiction and pain control, and kratom as an alternative means of treatment has increasingly entered the mainstream. In this article, we present the clinical course of a 47-year-old male who developed fatigue, pruritus, and abnormal liver tests (with a mixed hepatocellular/cholestatic pattern) approximately 21 days after beginning kratom. After extensive evaluation including a negligible alcohol history, negative hepatitis serologies, and inconclusive imaging, the patient was diagnosed with drug-induced liver injury (DILI) caused by kratom. Nine months after his liver tests returned to normal, he took kratom again, and after a latency of 2 days, he developed fatigue, pruritus, and loss of appetite along with abnormal liver tests (with the same biochemical profile as previously), consistent with a positive rechallenge. We believe, through the use of the Roussel-Uclaf Causality Assessment Method and expert opinion, that this is a highly likely or definite example of kratom-induced DILI. With the gaining popularity of this drug, it appears that DILI may be an important complication of kratom for providers to recognize.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.